Kansas, 2007

Winter Weather and Sleet in Kansas, December 8 to 9, 2007

December 8 to 9, 2007 · NWS TOP · 6 events in 6 counties and zones

A cold airmass at the surface was overrun with warm moist air as a 500hPa shortwave slid across the central plains states. Freezing drizzle and light freezing rain began the evening of the 8th, and mixed with periods of snow during the morning hours of the 9th, north of Interstate 35.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cold airmass at the surface was overrun with warm moist air as a 500hPa shortwave slid across the central plains states. Freezing drizzle and light freezing rain began the evening of the 8th, and mixed with periods of snow during the morning hours of the 9th, north of Interstate 35. One quarter to one half of an inch of ice and sleet accumulated in Anderson and Coffey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 8, 4:05 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 8, 4:05 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CST SAT DEC 8 2007

.SHORT TERM...
NUMEROUS REPORTS OF PATCHY LIGHT FREEZING DRIZZLE ACROSS MUCH OF
THE CWA THIS AFTERNOON. LIGHT GLAZING OF ICE ON MOST SURFACES.
TEMPERATURES TODAY HAVE REMAINED QUITE COLD WITH ARCTIC AIRMASS IN
PLACE. DEWPOINTS IN THE TEENS WERE LOWER THAN THE PREVIOUSLY
EXPECTED. MAIN CONCERN FOR TONIGHT AND SUNDAY WILL BE
PRECIPITATION TYPE AND AMOUNTS. PLAN TO LEAVE WINTER WEATHER
ADVISORY GOING THROUGH 18Z SUNDAY FOR OUR NORTHERN AND WESTERN
TIERS OF COUNTIES. FREEZING RAIN ADVISORY WILL CONTINUE THROUGH
18Z FOR THE REMAINDER OF THE CWA.

12Z MODEL RUN SHOW CONSIDERABLE DIFFERENCES IN THE QPF FIELDS. NAM
HAS LIGHT PRECIPITATION OVER THE CWA WHILE GFS BRINGS SWATH OF 0.25
TO 0.50 INCHES OF PRECIP. TO THE CWA THROUGH 18Z. HPC WINTER WEATHER
GUIDANCE SHOWS OUR CWA IN BETWEEN SWATH OF SIGNIFICANT FREEZING
PRECIPITATION OVER FAR SOUTHEAST KS AND MO AND BAND OF SNOW ACROSS
NORTHERN AND CENTRAL NEBRASKA. GIVEN THE COLD AIRMASS AT THE SURFACE
AND CONTINUED ISENTROPIC LIFT...SOUNDINGS FOR THE OVERNIGHT HOURS
CONTINUE TO SHOW FREEZING DRIZZLE MOST AREAS WITH CHANGE TO SNOW
AROUND 12Z IN NORTH CENTRAL AND NORTHEAST KS. SOME CONCERN ABOUT THE
POTENTIAL FOR HEAVIER PRECIPITATION AND ICE ACCUMULATION IN
ANDERSON...FRANKLIN AND COFFEY COUNTIES WHO APPEAR TO BE ON THE
NORTHERN EDGE OF THE SIGNIFICANT PRECIPITATION.

MODELS SHOW DRIER AIRMASS MOVING IN SUNDAY AFTERNOON WHICH BRINGS AN
END TO THE PRECIPITATION FOR MUCH OF OUR CWA. TEMPERATURES ON SUNDAY
STILL VERY COLD WITH HIGHS RANGING FROM THE LOWER 20S NORTH TO MID
20S SOUTH.

.LONG TERM...
SURFACE RIDGE AXIS MOVES ACROSS EASTERN KS SUNDAY NIGHT. WITH SOME
ICE/SNOW ON THE GROUND IN NORTHERN KS...LIGHT WINDS AND CLEARING
SKIES...EXPECT TEMPERATURES TO FALL RAPIDLY...AND PIT OUT IN LOW
LYING AREAS. CONSIDERABLE VARIATION IN THE STATISTICAL GUIDANCE
FROM DIFFERENT MODELS. HAVE DROPPED TEMPERATURES FROM GOING
FORECAST...AND TAKEN THEM DOWN INTO THE SINGLE DIGITS IN AREAS
NORTH OF I70...WITH TEENS SOUTH...WHICH IS CLOSER TO COLDER GFS
GUIDANCE.

MAIN CONCERN IN THE LONGER TERM IS THE FOR WINTER PRECIPITATION
ASSOCIATED WITH A WAVE COMING OUT OF THE SOUTHERN ROCKIES FROM LATE
MONDAY AFTERNOON THROUGH TUESDAY. STRONG SHORTWAVE TROUGH LOSES
AMPLITUDE AS IT COMES OUT OF MAIN TROUGH IN SOUTHERN
ROCKIES...BUT CONSIDERABLE ISENTROPIC LIFT UP OVER COLD AIRMASS
RESULTS IN SOME CLASSIC FREEZING RAIN SOUNDINGS. MODELS ATTEMPT
TO WARM LOW-LEVEL TEMPERATURES IN EC KS DURING THE DAY ON
TUESDAY...WHICH COULD TURN THE PRECIP OVER TO RAIN...BUT HAVE
OPTED TO GIVE A CHANCE OF FREEZING RAIN OR RAIN FOR THAT AREA...AS
LOW-LEVEL COLD AIR MASS SHOULD BE DIFFICULT TO DISPLACE. WOULD
EXPECT WINTER STORM WATCH TO COME OUT TONIGHT FOR THIS POTENTIALLY
SIGNIFICANT FREEZING RAIN EVENT SHOULD MODEL TRENDS CONTINUE.

BEYOND TUESDAY...THE GFS HAS BEEN BRINGING ANOTHER SURGE OF
FREEZING RAIN INTO EASTERN KS FOR WEDNESDAY...WHILE THE ECMWF HAS
BEEN CONSISTENT IN MOVING THE ASSOCIATED WAVE EASTWARD INSTEAD OF
NORTHEASTWARD...AND WOULD KEEP EASTERN KS DRY. HAVE KEPT SOME
CHANCE OF FREEZING RAIN IN MAINLY EC KS FOR WEDNESDAY DUE TO
UNCERTAINTY. BEYOND THAT...BOTH GFS AND ECMWF ARE DRY FOR THE
REST OF THE FORECAST PERIOD...WHICH AGREES WITH MOST MEMBERS OF
GFS ENSEMBLE.

&&

.AVIATION...
MVFR TO IFR CIGS WILL CONTINUE THROUGH THE PERIOD. PERIODS OF
FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE AT THE TAF SITES
THROUGH 00Z AND WILL BE MORE INTENSE BETWEEN 06Z AND 12Z.
PRECIPITATION MAY CHANGE OVER TO OR MIX WITH SNOW AND SLEET AROUND
12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FREEZING RAIN ADVISORY UNTIL NOON SUNDAY FOR KSZ022-KSZ023-
KSZ024-KSZ026-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

WINTER WEATHER ADVISORY UNTIL NOON SUNDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035.

&&

JS/GDP
Hazardous weather outlook, Dec 8, 4:14 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CST SAT DEC 8 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-092215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
414 PM CST SAT DEC 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A MIXTURE OF FREEZING DRIZZLE...SLEET AND SNOW IS POSSIBLE IN NORTH
CENTRAL AND NORTHEAST KANSAS OVERNIGHT. A LIGHT GLAZE OF ICE IS
POSSIBLE ALONG WITH ADDITIONAL SNOWFALL AMOUNTS UP TO AN INCH
ALONG AND NORTH OF A HOLTON TO MANHATTAN TO ABILENE LINE. FREEZING
DRIZZLE AND FREEZING RAIN ARE EXPECTED SOUTH OF THE TURNPIKE.
ADDITIONAL ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LIGHT FREEZING PRECIPITATION IS EXPECTED TO EXTEND INTO SUNDAY
MORNING BEFORE DRIER AIR BUILDS IN FOR THE AFTERNOON. THUS...THE
FREEZING RAIN AND WINTER WEATHER ADVISORIES CONTINUE UNTIL NOON.

MORE FREEZING RAIN...SLEET AND SNOW ARE LIKELY FROM LATE MONDAY
AFTERNOON THROUGH TUESDAY EVENING AS ANOTHER UPPER LEVEL SYSTEM
MOVES ACROSS THE CENTRAL PLAINS. WITH THIS SYSTEM...THERE WILL BE
THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF FREEZING RAIN IN
PARTS OF CENTRAL AND EASTERN KANSAS. STAY TUNED FOR WINTER STORM
WATCHES AND WARNINGS FOR THIS EVENT AS THE DETAILS BECOME CLEARER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES AND AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN TOPEKA AT 1-800-432-3929.

STARK/PHILLIPS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 sleet. Local standard time, as filed.

Sleet, Anderson

When
December 8, 10:00 PM CST to December 9, 10:30 AM CST
Where
Anderson forecast zone
Reported by
Emergency Manager
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

One quarter to one half of an inch of sleet was reported to have accumulated on cars and sidewalks. An injury accident was also reported 2 miles south of Greeley on US 169 a man and a woman both injured at 9:44am the 9th. At least one more injury accident was reported, but no further details were provided.

Sleet, Coffey

When
December 8, 10:00 PM CST to December 9, 10:30 AM CST
Where
Coffey forecast zone
Reported by
Law Enforcement
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

The sheriff's office reported one quarter of an inch of sleet and ice accumulation on cars and sidewalks across much of the county.

Winter Weather, Geary

When
December 8, 10:00 PM CST to December 9, 11:00 AM CST
Where
Geary forecast zone
Reported by
Newspaper
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

The Junction City police department reported 27 non-injury accidents, and one injury accident on the 8th as a result of slick roadways. The Geary County Sheriff’s Department reported seven non-injury accident, and two injury accidents as a result of the icy roadways, most of which were on I-70 east of Junction City, while K-18, K-57, US-77, and K-244 were also affected.

Winter Weather, Shawnee

When
December 8, 10:30 PM CST to December 9, 11:30 AM CST
Where
Shawnee forecast zone
Reported by
Newspaper
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Several traffic accidents reported in Topeka early the morning of the 8th. A series of four chain-reaction accidents started around 10:15am on I-70 west of Lecompton. Westbound lanes were closed for about an hour. No serious injuries were reported. Less than 10 injury accidents were reported after the noon hour. Several events were cancelled or postponed, and for the most part people stayed home and off of the icy roadways.

Winter Weather, Pottawatomie

When
December 8, 11:00 PM CST to December 9, 11:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Newspaper
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Drizzle through the morning of the 8th accumulated a glaze of ice on roadways causing slick spots across county roads. Temperatures just above the freezing mark during the afternoon allowed melting of the glaze. Roads re-froze Saturday, the night of the 8th, forcing road crews to go out and treat roads for the second time that day.

Winter Weather, Dickinson

When
December 8, 11:30 PM CST to December 9, 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Freezing rain brought the accumulation of a glaze up to 1/8th of an inch of ice on roadways. Officers reported vehicles sliding off roadways across the county.

What these are

Sleet
Sleet accumulating half an inch or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68188, 68189, 68191, 68190, 68192, 68541.